Medicine can often have unpleasant side effects, from headaches and cramps to irritability and weight gain.
But ‘weight gain’ was something of an understatement in the case of one Californian teenager who developed obesity when she began taking prescription drugs for Lupus.
Napa-based Jena Graves, 19, was diagnosed with Lupus – a complex condition that attacks the immune system – when she was 15 years old, after complaining of tiring and bruising easily.
Before then, Jena told the San Francisco Chronicle, she was a happy, healthy, active, 5ft 2in-tall teenager with a slim build and a love for softball.
Assessed by doctors, Jena was prescribed with a 25-drug cocktail, including prednisone, a corticosteroid that keeps the chronic autoimmune disorder under control but can have horrific side effects.
Prednisone is also an obesinogenic drug (much like many antidepressants) which increases the appetite and makes the body retain fat more easily.
And in just five years Jena watched her weight more than double from a slender 120lbs to 272lbs.
No one told Jena and her family about the dangerous side effect of the drugs, so she didn’t notice that she felt hungry all the time.
She continued to eat what she wanted, attempting to satisfy her constant hunger with junk food but never feeling full.
She said: ‘Mostly I would ask my mom for it, but when she was gone to work I would just stand at the fridge and eat, because that’s what it does to you.’